Our team of medical experts are ready to help

Your questions answered


Gale asked...

I have a history of AFIB and I'm on mediction...

I have a history of AFIB and I'm on mediction to control it. However, I have been waking up early in the morning with a racing heart beat and shaking. What could be the problem?

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, is available on a pay-as-you-go basis with prices starting at just £60 per consultation*.

    Quote AXA20 to receive a 20% discount. (* Prices subject to change.)

The answer

Thank you for your question. Although Atrial Fibrillation, a condition where the upper chambers of the heart can beat too fast, is usually well controlled with medication it is also true that frequently the doses and medication given need to be adjusted from time to time. Given that you are experiencing a racing heart beat and shaking when you wake It would be sensible to see your Gp for a review of this. Often they will suggest wearing a Holter tape this is a small device worn on the chest which provides a recording of your heart beat over 24 hrs, it includes a small button which you then press when you feel your heart beat racing and this allows them to see on the recording what your heart rhythm was doing at the point you experienced the symptoms. Equally it may not be necessary to wear the tape as often the symptoms themselves are enough for a diagnosis together with sounding your chest and heart with a stethoscope.

One other area to keep in mind would be the timing of your medication, when it’s taken whether you have it at night and if so at what time, for example if the night dose is taken early in the evening it may have reduced in effectiveness by the time you wake. These are the types of issues that would be useful to discuss with your Gp together with your symptoms. On the positive side what you are experiencing is not uncommon in people suffering from Atrial fibrillation and undergoing treatment and is usually very easily treated with a medication review and changes if required, often to the doses in the first instance.

We do hope you will find this information helpful and best of luck with your Gp.

Answered by the Health at Hand nurses